IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Nonlinearities and the Business Cycle in Spanish Imports: A Smooth Transition Regression Approach

  • Estefanía Mourelle

    ()

  • José Cancelo

    ()

Traditional specifications about imports have their foundations on the symmetry of the cycle. However, the wide debate about the asymmetric character of the cycle has aroused much interest in nonlinear dynamics due to the cyclical state of the economy. Economic theory maintains a linear long-run relationship linking imports, GDP and relative prices. This paper analyzes whether short-run deviations from this equilibrium display any kind of nonlinear behavior related to the state of the cycle. Nonlinearities will be captured by an error correction smooth transition regression (STR). Empirical evidence, focused on Spanish imports of goods, supports that short-run deviations of this variable from its linear equilibrium state display a nonlinear behavior. As it is demonstrated, this evolution is caused by the cyclical state of the economy. Copyright International Atlantic Economic Society 2009

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://hdl.handle.net/10.1007/s11294-008-9193-4
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by International Atlantic Economic Society in its journal International Advances in Economic Research.

Volume (Year): 15 (2009)
Issue (Month): 2 (May)
Pages: 245-259

as
in new window

Handle: RePEc:kap:iaecre:v:15:y:2009:i:2:p:245-259
Contact details of provider: Postal:
Suite 650, International Tower, 229 Peachtree Street, N.E., Atlanta, GA 30303

Phone: (404) 965-1555
Fax: (404) 965-1556
Web page: http://springerlink.metapress.com/link.asp?id=112112
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. M Sensier & D R Osborn & N Öcal, 2002. "Asymmetric Interest Rate Effects for the UK Real Economy," Centre for Growth and Business Cycle Research Discussion Paper Series 10, Economics, The Univeristy of Manchester.
  2. Skalin, Joakim & Teräsvirta, Timo, 1998. "Modelling asymmetries and moving equilibria in unemployment rates," SSE/EFI Working Paper Series in Economics and Finance 262, Stockholm School of Economics, revised 05 Oct 1998.
  3. José Cancelo & Estefanía Mourelle, 2005. "Modeling Cyclical Asymmetries in European Imports," International Advances in Economic Research, International Atlantic Economic Society, vol. 11(2), pages 135-147, May.
  4. Hausman, Jerry, 2015. "Specification tests in econometrics," Applied Econometrics, Publishing House "SINERGIA PRESS", vol. 38(2), pages 112-134.
  5. Hylleberg, S. & Engle, R. F. & Granger, C. W. J. & Yoo, B. S., 1990. "Seasonal integration and cointegration," Journal of Econometrics, Elsevier, vol. 44(1-2), pages 215-238.
  6. Johansen, Soren, 1995. "Likelihood-Based Inference in Cointegrated Vector Autoregressive Models," OUP Catalogue, Oxford University Press, number 9780198774501, July.
  7. Dilip Dutta & Nasiruddin Ahmed, 1999. "An aggregate import demand function for Bangladesh: a cointegration approach," Applied Economics, Taylor & Francis Journals, vol. 31(4), pages 465-472.
  8. Neftci, Salih N, 1984. "Are Economic Time Series Asymmetric over the Business Cycle?," Journal of Political Economy, University of Chicago Press, vol. 92(2), pages 307-28, April.
  9. Eitrheim, Oyvind & Terasvirta, Timo, 1996. "Testing the adequacy of smooth transition autoregressive models," Journal of Econometrics, Elsevier, vol. 74(1), pages 59-75, September.
  10. Wu, De-Min, 1973. "Alternative Tests of Independence Between Stochastic Regressors and Disturbances," Econometrica, Econometric Society, vol. 41(4), pages 733-50, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:kap:iaecre:v:15:y:2009:i:2:p:245-259. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.